Question | Discussion | References | CME Credit

Case 5: Antiretroviral Medications and Lactic Acidemia

You answered:

B The patient's symptoms are consistent with lactic acidemia and a serum lactate level should be obtained to establish the diagnosis of lactic acidemia. The likely drugs responsible are stavudine and didanosine.

This answer is correct. Patients with lactic acidemia generally have a gradual onset of multiple systemic symptoms; the patient’s symptoms described in this case are typical of symptoms associated with lactic acidemia. Because many of the symptoms associated with lactic acidemia are non-specific, a diagnosis requires a laboratory documentation of a serum lactate level greater than 2 mmol/L (18 mg/dL). Lactic acidemia is a potential complication caused by drugs in the nucleoside reverse transcriptase inhibitor (NRTI) class, with stavudine and didanosine having been the most frequently incriminated drugs.


[Back to Case 5 Question | Proceed to Case 5 Discussion]